2012: The Year of Synthetic Drugs
Continued from previous page
We know these things are true because 2012 was also the year that “well-funded, well-conducted studies appeared on the effects of synthetic compounds in animal models,” says David Kroll, a pharmacologist with the North Carolina Museum of Natural Sciences and the former Professor and Chair of Pharmaceutical Science at North Carolina Central University in Durham. Dr. Kroll has been following the new synthetic drug products for years, and notes that by the beginning of 2012, as users continued to turn up in ERs in significant numbers, researchers around the world were feeling pressure to find ways of discriminating between the variety of chemical products that make up the new drugs. Bath salts are not just one drug, called Super Speed, Kroll is at pains to point out. “The biggest misconception I’ve found is that synthetic marijuana and bath salts are lumped into the same category of “synthetic highs,” says Kroll. “But they contain compounds that work by very diverse mechanisms of action to cause very different psychoactive effects. We’ve got chemicals with a super-intense, super-paranoid marijuana high, we’ve cocaine-like effects, and MDMA-like empathic effects.”
Arkansas law enforcement officials recently announced that they had identified 250 different chemicals in bath salt products. Researchers have found opioids like tramadol, opioid receptor-active compounds like Kratom (Mitragyna speciosa), and oleamide, a fatty acid derivative with psychoactive properties, in packets of synthetic marijuana. Plus, almost anything that might make it more difficult for forensic labs to pry it all apart: alfalfa, comfrey leaf, passionflower, horehound, etc. Obviously, not all of these compounds have been tested for safety in humans. Banana Cream Nuke, which was purchased in an American smoke shop, and made two young girls very sick, contained 15 varieties of synthetic cannabis—but none of the herbal ingredients actually listed on the label.
Realistically, what can bath salts do to you? They won’t make you take a bite out of some stranger’s face—but they are quite capable of landing you in the emergency room. However, as with speed and cocaine, most users don’t end up in the hospital. Otherwise, the drugs would not be popular. It’s not hard to understand the allure of stimulants, designer or otherwise. Countless baby boomers and Gen Xers have sampled cocaine and methamphetamine on a recreational basis, and will have no trouble explaining the appeal: It just feels good.
For public health officials, ignorant about the new drugs, the case reports about bath salt and spice users visiting the ER set off a wave of crack-style viewing with alarm on the part of the media. This makes the job of public education all the more difficult—because some of those scare stories were true:
Walking up to the patient, you note a slender male sitting wide-eyed on the sidewalk. His skin is noticeably flushed and diaphoretic, and he appears extremely tense. You notice slight tremors in his upper body, a clenched jaw and a vacant look in his eyes…. As you begin to apply the blood pressure cuff, the patient begins violently resisting and thrashing about on the sidewalk—still handcuffed. Nothing seems to calm him, and he simultaneously bangs his head on the sidewalk and tries to kick you… and his body temperature is 103.2° F….Later in your shift, you return to the same emergency department and are informed that the patient has been admitted for rhabdomyolysis and has admitted to taking “bath salts” for the past three days.”
So says Jon Nevin, a California emergency medical technician and paramedic. And rhabdomyolysis, by the way, is the breakdown of skeletal muscle tissue, which can lead to nasty complications like kidney damage. 2012 was also the year of the first official reports of acute kidney injury due to bath salts, presumably MDPV or mephedrone. Acute kidney injury appears to be a rare but devastating side effect of these drugs. Last March, Wyoming health officials were at a loss to explain a rash of kidney pain and vomiting among teenagers in the town of Casper. Three kids were eventually hospitalized after smoking something peddled as “blueberry spice.”